New Zealand reports first death linked to Pfizer vaccine
New Delhi : New Zealand on Monday reported its first death linked to U.S. drugmaker Pfizer's COVID-19 vaccine, the health ministry said. A woman suffered a rare side-effect leading to inflammation of the heart muscle.
The news comes at a time when the nation is battling outbreak of the Delta variant after nearly six months of being virus free.
"This is the first case in New Zealand where a death in the days following vaccination has been linked to the Pfizer COVID-19 vaccine," the ministry said in a statement, without giving the woman's age.
The expert panel revealed that the death has been caused due to myocarditis, a rare, but known, side-effect of the Pfizer vaccine, the ministry added.
Myocarditis is an inflammation of the heart muscle that can limit the organ's ability to pump blood and can cause changes in heartbeat rhythms.
"Pfizer takes adverse events that are potentially associated with our vaccine very seriously," it told Reuters.
"We closely monitor all such events and collect relevant information to share with worldwide regulatory authorities."
With 53 new cases reported on Monday, New Zealand's tally of infections in the current outbreak had swollen to 562, amid a nationwide lockdown enforced this month to limit spread of the Delta variant.